Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Cleveland, OH

June 1, 20195 counties in Ohio

NWS Cleveland, OH issued this flash flood warning at Jun 1, 2019, 10:05 PM EDT for 5 counties in Ohio. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 10:05 PM EDT (02:05 UTC)
Expired
Jun 2, 2019, 5:00 AM EDT
In force
7 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, OH, Lucas County, OH, Sandusky County, OH, Seneca County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 142 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 11:06 PM EDTHEAVY RAIN 3.1Wayne, OH
Jun 1, 11:09 PM EDTHEAVY RAIN 2.79Tontogany, OH
Jun 2, 12:00 AM EDTHEAVY RAIN 2.882 S Pemberville, OH
Jun 2, 1:14 AM EDTHEAVY RAIN 2.541 E Bowling Green, OHSTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

849 
WGUS51 KCLE 020205
FFWCLE
OHC063-095-143-147-173-020900-
/O.NEW.KCLE.FF.W.0006.190602T0205Z-190602T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
1005 PM EDT Sat Jun 1 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Western Seneca County in northwestern Ohio...
  Southwestern Sandusky County in northwestern Ohio...
  Wood County in northwestern Ohio...
  Hancock County in northwestern Ohio...
  Southwestern Lucas County in northwestern Ohio...

* Until 500 AM EDT Sunday.

* At 1005 PM EDT, Doppler radar, automated rain gauges, and trained 
  spotters indicated thunderstorms producing heavy rain across the 
  warned area. Three to four inches of rain have already fallen. 
  Additional storms over Northeast Indiana and Northwest Ohio will 
  move into the warned area and allow for an additional one to two 
  inches of rainfall overnight. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Findlay, Bowling Green, Fostoria, North Baltimore, McComb, Weston,
  Arlington, Arcadia, Rawson, Vanlue, Van Buren, New Riegel,
  Pemberville, Haskins, Bradner, Grand Rapids, Wayne, Bloomdale,
  Bettsville and Risingsun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4149 8388 4142 8341 4132 8336 4125 8318
      4113 8333 4099 8322 4099 8346 4095 8346
      4095 8348 4093 8348 4089 8376 4124 8388

$$

Sefcovic
1 follow-up statement
494 
WGUS71 KCLE 020701
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
301 AM EDT Sun Jun 2 2019

OHC063-095-143-147-173-020900-
/O.CON.KCLE.FF.W.0006.000000T0000Z-190602T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Seneca OH-Sandusky OH-Wood OH-Hancock OH-Lucas OH-
301 AM EDT Sun Jun 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
WESTERN SENECA...SOUTHWESTERN SANDUSKY...WOOD...HANCOCK AND
SOUTHWESTERN LUCAS COUNTIES...

At 300 AM EDT, trained spotters and local law enforcement reported 
flooding and road closures across portions of Hancock and Wood 
Counties. Three to four inches of rain have fallen since late 
Saturday afternoon. Rainfall has ended in the warned area, but 
notable areas of high water remain. Flash flooding remains possible 
over the next couple of hours.

Some locations that will experience flooding include...
Findlay, Bowling Green, Fostoria, North Baltimore, McComb, Weston,
Arlington, Arcadia, Rawson, Vanlue, Van Buren, New Riegel,
Pemberville, Haskins, Bradner, Grand Rapids, Wayne, Bloomdale,
Bettsville and Risingsun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4149 8388 4142 8341 4132 8336 4125 8318
      4113 8333 4099 8322 4099 8346 4095 8346
      4095 8348 4093 8348 4089 8376 4124 8388

$$

Sefcovic

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 8:12 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 1, 8:12 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
812 PM EDT Sat Jun 1 2019

.SYNOPSIS...
A cold front will move south across the region tonight. A large
area of high pressure will build southeast through the Great
Lakes and Ohio valley Sunday through Tuesday night. Low pressure
will track east across the region midweek, with a frontal
boundary becoming stationary across the region through the end
of the week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Robust convection developed given the favorable instability
across the area. A Severe Thunderstorm Watch remains in effect
until 10 PM for northwest Ohio and areas extending east towards
Youngstown inland from Lake Erie. We are seeing a downward trend
to the convection as most of the area has been worked over at
this point however watches have been expanded back to the west
across southern lower Michigan and northern Indiana where a
reservoir of better instability remains. We will be continuing
to monitor the trajectory of this activity as it favors a
southeast direction overnight ahead of the cold front. Radar
precipitation estimates were running high due to the
considerable amount of hail that occurred this afternoon.
Despite this, some areas have received 3" inches or more of rain
across NW Ohio and additional thunderstorms could lead to flash
flooding.

Previous discussion...
Severe thunderstorm threat ramping up this afternoon across
northwest Ohio. Storms have fired across northwest PA as well on
a lake breeze, however the severe threat will remain more
isolated here over the next several hours with little shear. The
bigger threat at this point for northwest PA is pulse type
storms/downbursts as well as a heightened potential for flash
flooding with slow moving/training storms along the boundary.

Severe potential will maximize across the area through mid
evening hours, with 2-3k j/kg SBCAPE and 1-2k j/kg MLCAPE. MLCIN
continues to erode and storm coverage will expand with good
lapse rates across NW OH. Shear remains minimal across the area,
however will be increasing after 00Z. Damaging winds, large hail
and flash flooding are all possible.

The front will push south of the area overnight into Sunday
morning. Cloudy skies will begin clearing from the northwest
during the morning hours. Some instability driven showers are
possible, especially downwind of the lake, during the
morning hours before drier air moves in during the afternoon.
Below normal temps will infiltrate the area Sunday and Sunday
night. Highs will only reach the mid/upper 60s to around 70
Sunday, and lows will dip down into the 40s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Canadian high pressure will be over the area Monday with northerly
winds. Lingering lake clouds will be hanging around for area near
the lakeshore of northeast Ohio and northwest Pennsylvania. The rest
of the area will see sunshine but temperatures will be much cooler.
High temperatures will only reach the upper 50s to lower 60s. The
center of the high moves across the area Monday evening with light
and variable winds. We will see another cool night Monday night with
overnight lows in the 40s. Southwesterly winds and moisture begins
to return on Tuesday on the backside of the high pressure.
Temperatures will start a warming trend on Tuesday. The next mid
level wave in a northwest flow will move across the region late
Tuesday night into Wednesday. We will see a good chance of scattered
showers and thunderstorms by mid week with temperatures back to
seasonable levels.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A weak frontal boundary will drift southward across the area
Wednesday night. Areas south of this boundary will continue to see
the chance of scattered showers and thunderstorms. The boundary
stalls out near northern or central Ohio Wednesday night into
Thursday. This boundary will be the focus for additional showers and
storm chances through the end of the week. An upper level low
pressure area will be moving across the central U.S. into the Ohio
River Valley by the end of the week. This upper level low combine
with a weak stalled out boundary in the region will keep scattered
rain chances through the end of the week. Temperatures will remain
seasonable as well.  We may have to keep an eye out for hydro
concerns if we see multiple rounds of moderate to heavy rainfall for
the end of the week.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Thunderstorms activity continues to shift south across the area
but vigorous convection remains in an arc from near GRR to FDY
to south of CAK. FDY will continue to be impacted by
thunderstorms through 02-03Z while other terminals become more
intermittent and eventually transition to a period of rain
through 08Z or so as a frontal boundary sags south across the
area. VFR conditions expected in rain with any more robust
thunderstorms producing IFR conditions. Later tonight expect
MVFR ceilings to develop behind the front.

Winds will be variable across the area evening, and some
locations may try to shift around to the south ahead of the
front before eventually shifting to west and northwest
overnight. Gradual clearing of the low cloud will occur from the
northwest on Sunday.

OUTLOOK...Non-VFR possible east Sunday morning and again
Wednesday afternoon west.

&&

.MARINE...
The main concern for boaters this afternoon and evening will be the
scattered strong to severe convection over the lake as well as
erratic severe wind gusts from that convection. A frontal boundary
will be drifting across the lake this evening. Winds will start out
southwesterly 10 to 20 knots but become northerly late tonight into
Sunday behind the passage of the front. Northwest winds will
increase 10 to 20 knots by Sunday afternoon and night with waves
also increasing. Canadian high pressure will build over the lake
Monday. Northwest winds will still remain 10 to 20 knots early on
Monday then becoming light and variable by Monday evening. Southwest
winds return 10 to 15 knots by Tuesday. Another frontal boundary
will move down and stall out near the lake by mid week with variable
and changing wind directions. Also there will be scattered storms
over the lake for the middle and end of the week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...KEC/Greenawalt
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...KEC/Greenawalt
MARINE...Griffin
Hazardous weather outlook, Jun 1, 4:42 PM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
442 PM EDT Sat Jun 1 2019

LEZ061-142-148-149-162-168-169-OHZ003-014-023-027>033-036>038-047-
089-PAZ001>003-022045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-
Ashtabula Inland-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
442 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening. Some
may approach severe limits with large hail to one inch and gusty
winds to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ143>147-163>167-022045-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
442 PM EDT Sat Jun 1 2019

...SEVERE THUNDERSTORM WATCH 306 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006>013-017>022-022045-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca-
Huron-Medina-Summit-Portage-
442 PM EDT Sat Jun 1 2019

...SEVERE THUNDERSTORM WATCH 306 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 1, 8:24 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
824 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 ESE WESLEYVILLE       42.13N 80.00W
06/01/2019                   ERIE               PA   TRAINED SPOTTER

            LARGE TREE BRANCH FELL AND SNAPPED A
            TELEPHONE POLE.

&&

RC
Local storm report, Jun 1, 9:07 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
907 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             4 SE NEW RIEGEL         41.01N 83.28W
06/01/2019  E1.00 INCH       SENECA             OH   PUBLIC

            QUARTER-SIZED HAIL ON 587 JUST OUTSIDE
            MCCUTCHENSVILLE.

&&

PS
Local storm report, Jun 1, 9:09 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
909 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     1 NE UNION CITY         41.90N 79.83W
06/01/2019                   ERIE               PA   BROADCAST MEDIA

            LARGE TREE UPROOTED IN UNION CITY WITH
            PICTURE ON TWITTER.

&&

PS
Local storm report, Jun 1, 9:15 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
915 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 SSW CAMBRIDGE SPRINGS 41.78N 80.07W
06/01/2019                   CRAWFORD           PA   911 CALL CENTER

            CRAWFORD COUNTY SHERIFF DISPATCH REPORTS
            NUMEROUS TREES DOWN ACROSS THE COUNTY.
            SEVERAL TREES FELL ONTO POWER LINES AND
            SPARKED FIRES IN A FEW CASES. GENERAL TIME
            OF WIND DAMAGE WAS 6PM TO 630PM.

&&

SEFCOVIC
Local storm report, Jun 1, 9:31 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
931 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       2 SSW PORTAGE           41.30N 83.67W
06/01/2019  M4.00 INCH       WOOD               OH   PUBLIC

&&

KEC
Local storm report, Jun 1, 9:33 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
933 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HEAVY RAIN       PEMBERVILLE             41.41N 83.46W
06/01/2019  M2.41 INCH       WOOD               OH   PUBLIC

&&

KEC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:37 PM EDTAreal Flood AdvisoryCLEHancock, Seneca, Wyandot4 hr
Jun 1, 9:01 PM EDTSevere Thunderstorm WarningCLEAshland, Morrow, Richland59 min
Jun 1, 9:31 PM EDTAreal Flood AdvisoryCLETrumbull4 hr
Jun 1, 10:18 PM EDTRiver Flood WarningCLEHancock19 hr
Jun 1, 10:35 PM EDTRiver Flood WarningCLESandusky, Wood66 hr
Jun 1, 11:53 PM EDTSpecial Weather StatementCLECrawford, Hancock, Marion, Morrow, Richland, Wyandot67 min
Jun 2, 12:00 AM EDTSpecial Weather StatementCLEMedina45 min
Jun 2, 12:20 AM EDTSevere Thunderstorm WarningCLECrawford, Marion, Wyandot55 min
Jun 2, 12:32 AM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit43 min
Jun 2, 1:06 AM EDTSpecial Weather StatementCLEMorrow39 min
Jun 2, 1:12 AM EDTSevere Thunderstorm WarningCLECrawford, Marion, Morrow48 min
Jun 2, 1:35 AM EDTSpecial Weather StatementCLERichland40 min
Jun 2, 1:44 AM EDTSevere Thunderstorm WarningCLEAshland, Knox, Morrow, Richland46 min
Jun 2, 2:01 AM EDTRiver Flood WarningCLEHancock36 hr
Jun 2, 2:17 AM EDTSpecial Weather StatementCLEHolmes43 min
Jun 2, 4:53 AM EDTAreal Flood WarningCLEHancock, Lucas, Wood6 hr
Jun 2, 10:45 AM EDTAreal Flood WarningCLEHancock, Lucas, Wood6 hr

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.